New Mexico, 2025

Hail and Damaging Wind in New Mexico, June 5, 2025

June 5, 2025 · NWS MAF · 5 events in 2 counties and zones

Shortwave troughing and upslope flow generated scattered thunderstorms in the higher terrain of West Texas. Meanwhile, troughing and a stationary front/outflow boundary helped generate thunderstorms across portions of Southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Shortwave troughing and upslope flow generated scattered thunderstorms in the higher terrain of West Texas. Meanwhile, troughing and a stationary front/outflow boundary helped generate thunderstorms across portions of Southeast New Mexico. A number of these storms became severe, producing damaging winds (including microbursts) and large hail. A landspout was reported near Loving, and flooding was also reported (especially in Pecos County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 11:45 AM MST, 3 hours earlier. Its key messages:

  • Updated at 145 PM CDT Thu Jun 5 2025
  • Severe thunderstorms are possible through at least Sunday, mainly in the afternoon and evening. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or a tornado or two.
  • Temperatures will increase through the weekend, when several locations could see triple digits. Heat advisories may be needed, especially for mountainous areas and the Rio Grande Valley.
Area forecast discussion, Jun 5, 11:45 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
145 PM CDT Thu Jun 5 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 145 PM CDT Thu Jun 5 2025

- Severe thunderstorms are possible through at least Sunday,
  mainly in the afternoon and evening. Any severe storms that do
  develop will be accompanied by large hail and/or damaging winds
  and/or a tornado or two.

- Temperatures will increase through the weekend, when several
  locations could see triple digits. Heat advisories may be
  needed, especially for mountainous areas and the Rio Grande
  Valley.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 145 PM CDT Thu Jun 5 2025

Deep moisture extends across the region with dewpoints between 65-
70F stretching into southeast New Mexico. The 12z MAF sounding came
in with 1.46" PWATs good for the 99th percentile for June 5th based
on sounding climatology. Anomalously high moisture combined with a
sharpening dryline to the west and a stalled boundary across the
northern Permian Basin will lead to severe storms this afternoon and
late into this evening. Across the northern CWA, steep lapse rates,
~40-45kts bulk shear, and plenty of CAPE signify an environment
favorable for significant(>2"), damaging winds, and even a tornado
or two. Heavy rain and lightning will accompany any thunderstorms
with conditions also favorable for flooding in urban areas as well
as the threat for wet microbursts. Similar conditions exist south of
I-10/I-20, but the main threats will be very large hail and damaging
winds with only a tornado possible in the most organized cells.
Storms will be isolated to scattered in nature through about 10-11pm
CDT before moving off to the east out of the area or slowly
decaying.

Friday morning will be similar this morning as temperatures settle
above normal in the upper 60s to low 70s for most. Plenty of
moisture sticks around and the dryline lines up once again on the
windward side of the Davis Mountains. Severe storms will once again
develop in the afternoon. This time, much of the focus will be over
the Trans Pecos and into the Stockton Plateau. Any severe storms
will be capable of producing large to very large hail and damaging
winds. How convection evolves today will have some impact on what
the storms develop Friday afternoon. Highs tomorrow afternoon reach
above normal into the mid to upper 90s for most with a few spots
hitting the century mark. Big Bend staying the hottest in the region
with highs topping out around 110F.

-Stickney

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 145 PM CDT Thu Jun 5 2025

Saturday, the upper ridge is forecast to center over
Chihuahua/Coahila, resulting in increased thicknesses over West
Texas and Southeast New Mexico.  This looks to be the warmest day
this forecast, with triple digits in the Pecos River Valley and
parts of the Permian Basin, in addition to the usual locations.
Highs should top out ~ 8-10 F above normal.  A Heat Advisory or two
may be needed for the Davis Mountains and a few areas south.

Saturday night, convection to the north will push a boundary south,
but models stall this feature along the northern CWA border.  To the
south, the upper ridge is forecast to shift west more to Chihuahua.
All this will result in slightly cooler temperatures Sunday
northeast, and slightly warmer southwest.  Again, heat advisories
will likely be needed over the mountains, and areas south.  Sunday
evening, convection will be possible along the aforementioned
boundary as shortwaves move through the northeast periphery of the
ridge.  Deep-layer bulk shear, instability, and mid-level lapse
rates suggest severe weather potential will persist.

Monday, the front pushes farther into the area, with thicknesses
plummeting and highs coming down, especially north.  Convective
chances, possibly severe, will increase along and behind the front.
CAA continues southwest Tuesday as the front pushes into Mexico.
Tuesday will be perhaps the coolest day this forecast as highs
bottom out near to around 5 F below normal.  Convective chances
persist.

Wednesday and Thursday, temperatures begin a gradual recovery under
northwest flow aloft.  A few storms looks possible Wednesday in the
higher terrain in easterly upslope flow, with return flow resuming
Thursday.

The good news, obviously, is that the big ridge has not shown up
yet, nor is forecast for the next week or two.  So chances persist
to squeeze a little more moisture out of the atmosphere before it
does.  Stay tuned.

&&

.AVIATION...
(12Z TAFS)
Issued at 552 AM CDT Thu Jun 5 2025

Low clouds resulting in MVFR ceilings have overspread all sites
with the exception of PEQ. These ceilings are expected to lift and
clear from southwest to northeast through the middle to late
morning. VFR conditions are expected beyond this time frame.
Southeasterly winds remain prevailing, but are expected to become
stronger this afternoon. Thunderstorms remain possible, the
highest confidence in impacts are at PEQ, FST, and HOB during the
late afternoon to early evening. Brief visibility reductions to
mVFR or even IFR and gusty, erratic winds are to be expected in
and around thunderstorms. For remaining terminals the threat of
thunderstorms remains less confident. If confidence increases,
thunderstorms may be introduced into the TAF. Thunderstorms will
dissipate or exit TAF sites to the east during the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  95  72 100 /  20  10  10   0
Carlsbad                 68  98  68 101 /  10  20  10   0
Dryden                   75  98  75 103 /  10   0   0   0
Fort Stockton            71  98  72 102 /  40  20  10  10
Guadalupe Pass           68  93  70  95 /  10  20  10   0
Hobbs                    64  93  66  99 /  30  20  10   0
Marfa                    65  91  65  95 /  40  30  20  20
Midland Intl Airport     72  95  73 102 /  20  10  10   0
Odessa                   71  95  72 100 /  20  10  10   0
Wink                     70  98  71 104 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....44
AVIATION...91

In the hours before

Local storm report, Jun 5, 2:15 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
415 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             3 SW Fort Stockton      30.87N 102.92W
06/05/2025  M2.00 Inch       Pecos              TX   Emergency Mngr

            Hen Egg size hail reported by Emergency
            Manager. Time is estimated by radar.

&&

KML
Local storm report, Jun 5, 2:20 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
420 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Gst     3 NNE Belding           30.83N 103.01W
06/05/2025  M72 MPH          Pecos              TX   Mesonet

            Thunderstorm wind gust recorded by West
            Texas Mesonet station.

&&
Local storm report, Jun 5, 2:30 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
430 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             8 S Fort Stockton       30.78N 102.89W
06/05/2025  M2.50 Inch       Pecos              TX   Emergency Mngr

&&

cas
Special weather statement, Jun 5, 2:33 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM MDT Thu Jun 5 2025

NMZ028-052200-
Eddy County Plains NM-
333 PM MDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EDDY COUNTY THROUGH 400
PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad, Carlsbad North, Otis, Cavern City Air Terminal, and Living
Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

&&

LAT...LON 3226 10426 3231 10435 3249 10426 3240 10403
TIME...MOT...LOC 2133Z 220DEG 10KT 3235 10427

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21
Local storm report, Jun 5, 2:44 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
444 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Gst     3 NNW Belding           30.83N 103.01W
06/05/2025  M72 MPH          Pecos              TX   Mesonet

            Corrects previous location of mesonet.

&&

KML

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Eddy County Plains

When
June 5, 2:45 PM MST to 2:46 PM MST
Where
Eddy County Plains forecast zone
Measured
30 kt (35 mph) estimated gust
Reported by
Public
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.350,-103.830/32.350,-103.835. A landspout was reported by the public via social media at the intersection of Wipp Road and NM 128. The beginning and ending locations of the landspout are radar estimated. The size of the landspout was approximately 25 yards and it lasted less than a minute.

Hail, Lea

When
June 5, 4:08 PM MST to 4:16 PM MST
Where
Lea County, 8.13 mi SE of Buckeye
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.690, -103.390

Golf ball-size hail was reported by a trained spotter near the junction of NM 529 and US 62. The time of occurrence is estimated from radar.

Hail, Lea

When
June 5, 4:11 PM MST to 4:19 PM MST
Where
Lea County, 4.3 mi WNW of (Hob)hobbs Lea Co Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
32.700, -103.290

A report was received from mPING of half dollar-size hail along US 62 5 miles north of Monument. The time of occurrence is estimated from radar.

Thunderstorm Wind, Lea

When
June 5, 4:29 PM MST to 4:31 PM MST
Where
Lea County, 1.87 mi WSW of Tatum
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.240, -103.350

The Mesonet station 51 2SW Tatum NM measured a 66 mph wind gust.

Hail, Lea

When
June 5, 4:30 PM MST to 4:40 PM MST
Where
Lea County, 0.9 mi SW of North Lea Co Arpt
Measured
3 in hail
Reported by
Public
Coordinates
33.240, -103.280

Approximately 3 inch hail was reported by the public via social media (some hailstones may have been up to 3.5 inches in diameter). The time of occurrence is estimated by radar.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262123, 1262115, 1262116, 1262119, 1262121.